Hail, Fillmore
- When
- June 17, 3:35 AM CST
- Where
- Fillmore County, 2.11 mi WSW of Fillmore
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.740, -92.310
Several rounds of storms moved across portions of southeast Minnesota on June 17th. Storms during the early morning hours dropped penny sized hail near Wykoff (Fillmore County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Several rounds of storms moved across portions of southeast Minnesota on June 17th. Storms during the early morning hours dropped penny sized hail near Wykoff (Fillmore County). Much stronger storms occurred during the evening and dropped large hail across parts of Wabasha and Winona Counties. Hail up to 2.5 inches in diameter fell near Conception (Wabasha County) with two inch diameter hail falling near Kellogg (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 215 AM CDT Thu Jun 17 2021 .SHORT TERM...(Today through Friday Night) Issued at 215 AM CDT Thu Jun 17 2021 Early morning water vapor as of 2 am was showing a vigorous mid- level trough pushing into the Dakotas. This was pushing a surface cold front into MN. Nose of warm air advection and moisture transport ahead of this front was fueling scattered thunderstorms across portions of southern MN into central IA. Otherwise, temperatures across our forecast area as of 2 am ranged from the mid 50s to lower 70s...coolest across central/north central WI. Scattered elevated convection/storms expected to move into our area this morning as that front continues pushing east and on periphery of that warm air advection/moisture transport. A few of the storms this morning could be on the stronger side with small hail and some gusty wind. This looks to be most likely west of the Mississippi River. Model sounding then show increasing cap across the area with that warm air advection but could still see some elevated convection burbling through the heat of the day. Speaking of heat, temperatures are expected to top off well into the 80s to mid-90s along with increasing dew points for a hot/muggy Thursday. That cold front continues to sag southeastward into the area through this afternoon with most models showing cap eventually eroding for what looks to be fairly explosive convective development by early evening. NAM/RAP shows MUCAPE in the 4000-6500J/kg range with bulk shear increasing into the 30-45kt range. So, looking more likely we will see some severe weather out of this with large hail and damaging winds being the main threats. Cannot rule out a tornado or two across far southern tier of counties across northeast IA/southwest WI. Main severe threat times look to be between 5 pm through midnight and mainly along/south of I-90. This scenario has the earmarks of the June 2, 2020 event with large hail and damaging winds. Also, will have to watch out for some heavier rainfall as precipitable water values in this muggy airmass reaches into the 1.5- 2 inch range. With the drier ground in place, could see some hydrophobic/repellent nature initially on soils with may produce some localized standing water. Looks like the bulk of the storms push out after midnight tonight but could still see some lingering showers/storms through the pre- dawn Friday hours. Friday looking pretty warm yet behind the front but drier with dew points falling into the upper 40s to mid 50s by afternoon. Plan on highs in the mid 80s to lower 90s. Cooler/dry conditions for Friday night with mostly clear skies. Look for lows dipping into the 50s/lower 60s. .LONG TERM...(Saturday through Wednesday) Issued at 215 AM CDT Thu Jun 17 2021 Next chance for showers and storms moves in Sunday as a fairly strong area of low pressure moves across the Northern Plains and through the Upper Mississippi River valley. May have to keep an eye out for severe potential as well given decent shear and cape. Deep trough then carves out over us into the Great lakes Region through the remainder of the period. A few showers/isolated storms will be possible Monday, otherwise a cooler period. Looks like highs in the upper 60s to mid 70s Monday and Tuesday, warming into the mid- 70s/lower 80s Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1058 PM CDT Wed Jun 16 2021 Thunderstorm timing through Thursday will be the main aviation concern. Variable mid and high clouds will prevail, however there will be the chance for thunderstorms overnight with increased covered Thursday afternoon and evening as a front moves into the region. Some hint at isolated thunderstorm develop 9 to 13Z with an increase in the low level jet. Due to low confidence included a VCSH. Thunderstorm chances increase, but unsure if storms will form at the TAF site or to the south with the cold front, thus for now did include a prob30 22-02Z. Severe storms are possible, thus did start with some variable gusty winds. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...JM
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Thu Jun 17 2021 MNZ079-WIZ017-029-032>034-181200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 351 AM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible through this morning, becoming more widespread later this afternoon into this evening. Some of these storms may contain hail and gusty winds along with frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... No action is anticipated at this time. Any hail or wind reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1 pm for the likelihood of severe storms along and south of I-90 late this afternoon into this evening. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Thu Jun 17 2021 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible through this morning, becoming more widespread later this afternoon into this evening. Storms will likely become severe late this afternoon into this evening. The main severe threats include very large hail, damaging winds, and heavy rainfall. Isolated tornadoes and localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances move in again by Sunday. At this time, it is too early to determine any severe potential with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into this evening. .EMERGENCY MANAGEMENT COORDINATION... A webinar is scheduled for 1 pm for the likelihood of severe storms late this afternoon into this evening. DAS
Special Weather Statement National Weather Service La Crosse WI 212 AM CDT Thu Jun 17 2021 IAZ008-009-018-019-MNZ079-086-087-094-095-170815- Floyd-Chickasaw-Howard-Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Mower- 212 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA THROUGH 315 AM... At 211 AM CDT, radar indicated strong thunderstorms were located along a line extending from Byron to near Osage. Movement was east at 30 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... Rochester, Osage, Mantorville, Kasson, Stewartville, Byron, Chatfield, Spring Valley, Eyota, Grand Meadow, St. Ansgar, Elgin, Le Roy, Adams, Riceville, Dover, Elma, Lime Springs, Stacyville and Wykoff. This includes Interstate 90 in Minnesota between mile markers 184 and 229. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4412 9209 4315 9234 4325 9297 4412 9276 TIME...MOT...LOC 0711Z 277DEG 26KT 4404 9268 4332 9286 DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
253 AM CDT THU JUN 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 AM HAIL BYRON 44.04N 92.65W
06/17/2021 E0.25 INCH OLMSTED MN BROADCAST MEDIA
&&Special Weather Statement
National Weather Service La Crosse WI
308 AM CDT Thu Jun 17 2021
IAZ008-009-MNZ086-087-094-095-170915-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
308 AM CDT Thu Jun 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...NORTHWESTERN
HOWARD...SOUTHWESTERN OLMSTED...MOWER...SOUTHEASTERN DODGE AND
NORTHWESTERN FILLMORE COUNTIES...
At 308 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near Manly. Movement
was east southeast at 30 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Rochester, Austin, Osage, Stewartville, Spring Valley, Hayfield,
Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville, Brownsdale, Lyle,
Stacyville, Rose Creek, Marion, High Forest, Lansing, Pleasant Grove
and Rock Dell.
This includes Interstate 90 in Minnesota between mile markers 176 and
219.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4359 9305 4401 9290 4397 9233 4370 9240
4321 9259 4323 9303 4350 9303 4350 9305
TIME...MOT...LOC 0808Z 285DEG 25KT 4397 9291 4333 9314
DASSpecial Weather Statement National Weather Service La Crosse WI 334 AM CDT Thu Jun 17 2021 MNZ079-087-088-095-096-WIZ032>034-041-170930- Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau- La Crosse- 334 AM CDT Thu Jun 17 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST MINNEOSTA AND SOUTHWEST WISCONSIN... At 333 AM CDT, radar indicated strong thunderstorms were located along a line extending from 10 miles north of Mondovi to St. Charles. Movement was east at 40 mph. Winds in excess of 30 mph and half inch hail are possible with these storms. Locations impacted include... La Crosse, Winona, La Crescent, Arcadia, Mondovi, Whitehall, Alma, Onalaska, Buffalo, Holmen, Goodview, St. Charles, Rushford, Osseo, Lewiston, Trempealeau, Galesville, Blair, Independence and Strum. This includes the following highways... Interstate 94 between mile markers 88 and 104. Interstate 90 in Minnesota between mile markers 230 and 276. Interstate 90 in Wisconsin near mile marker 1. LAT...LON 4460 9185 4460 9093 4371 9133 4388 9216 TIME...MOT...LOC 0833Z 279DEG 35KT 4471 9173 4395 9206 DAS
Special Weather Statement
National Weather Service La Crosse WI
426 AM CDT Thu Jun 17 2021
IAZ008>010-018-019-MNZ095-171030-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Fillmore-
426 AM CDT Thu Jun 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MITCHELL...HOWARD...EASTERN FLOYD...NORTHWESTERN WINNESHIEK...
CHICKASAW AND FILLMORE COUNTIES...
At 425 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Wykoff to near Riceville to near
Marble Rock. Movement was southeast at 30 mph.
Winds in excess of 30 mph and penny size hail are possible with these
storms.
Locations impacted include...
Charles City, Cresco, New Hampton, Preston, Spring Valley, Nashua,
Harmony, Riceville, Lanesboro, Elma, Lime Springs, Wykoff, Fountain,
Floyd, Marble Rock, Ionia, Jerico, Fillmore, Chickasaw and
Washington.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4338 9254 4350 9249 4350 9245 4359 9245
4385 9234 4375 9188 4321 9212 4291 9236
4291 9289 4292 9291
TIME...MOT...LOC 0925Z 299DEG 18KT 4376 9230 4336 9247 4295 9280
DASThe La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 09:36 UTC.
12 hail, 1 heavy rain, 1 flood. Local standard time, as filed.
Hail up to two inches in diameter fell west of Kellogg.
Hail up to two inches in diameter fell southwest of Kellogg.
Hail up to 2.5 inches in diameter fell near Conception.
Quarter sized hail fell near Wabasha.
The automated weather observing equipment at the Winona airport measured 2.22 inches of rain that fell in less than two hours.
Quarter sized hail fell in Minnesota City.
Golf ball sized hail fell in Goodview.
Baseball sized hail fell in Goodview.
Quarter sized hail fell south of Winona.
Locally heavy rain caused street flooding to occur in Goodview.
Walnut sized hail was reported in Dakota.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962378, 962380, 962381, 962603, 962604, 963244, 963918, 963260, 963274, 963276, 963278, 963911, 963912, 963919.